MAUDE Adverse Event Report: BIOMET MICROFIXATION STERNALOCK BLU SYSTEM PLATE, 8 HOLE JL-PLATE; PLATE, FIXATION, BONE

BIOMET MICROFIXATION STERNALOCK BLU SYSTEM PLATE, 8 HOLE JL-PLATE; PLATE, FIXATION, BONE
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Nonunion/Delayed-union Bone Fracture (2369); No Known Impact Or Consequence To Patient (2692)
Date of Event 07/17/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Zimmer biomet complaint (b)(4).The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.The user facility is foreign; therefore a facility medwatch report will not be available.Report source¿ (b)(6).
 
Event or Problem Description
It was reported a sternal plate fractured post-operatively.The fractured plate was discovered by x-ray the following day after surgery.The surgeon does not wish to retrieve the fractured implant and no revision is planned at this time.No additional patient consequences have been reported.
 
Event or Problem Description
This follow-up report is being submitted to relay additional information.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The complaint was opened because masateru sakakibara of mua reports a sternal plate that fractured post-operatively.The plate 8 hole jl (part# 73-2645, lot# j022230) was not returned for investigation.It was reported that the surgery took place on (b)(6) 2019 and the plate fracture occurred the following day.According to the surgeon, the bending of the plate was normal and there is no plan for a revision surgery unless it becomes necessary.No product was returned, however, a scan of the patient's condition pre-surgery in addition to x-rays from immediately after the procedure, when the fracture occurred the following day, and 6 days after the procedure were all provided.Review of the images showed that two of the implants that were used were plated with 7 out of 8 screws.The implant that was plated lowest on the sternum clearly had one of its legs fractured.The complaint is confirmed.It appeared as though the implants were plated with an unusually large amount of space between the middle plate and the lowest, fractured plate.This large amount of space placed excessive load on the plate, which may have contributed to the fracture.The most likely underlying cause of the complaint is excessive force, beyond what the implant was designed to encounter.There are no indications of manufacturing defects.For this part (73-2645) and the previous one year (from the notification date), there were 3 complaints (3 parts total) regarding the fracturing of this plate.This leads to a complaint rate of 0.051% which is no greater than the occurrence listed in the application fmea.The ifu also states in the section titled 'directions for use': the following is a recommended implant configuration: manubrium 1 l plate body of sternum 1 vertical x-plate lower sternum 1 vertical x-plate the dhr of this product was reviewed and no non-conformance was found.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
STERNALOCK BLU SYSTEM PLATE, 8 HOLE JL-PLATE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
MDR Report Key8926113
Report Number0001032347-2019-00395
Device Sequence Number18904707
Product Code HRS
UDI-Device Identifier00841036141059
UDI-Public00841036141059
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K011076
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number73-2645
Device Lot NumberJ022230
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/25/2019
Supplement Date Received by Manufacturer10/30/2019
Initial Report FDA Received Date08/23/2019
Supplement Report FDA Received Date10/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age81 YR
Patient Weight70